How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Candy R. Your Own Question
Candy R.
Candy R., Veterinary Technician
Category: Cat
Satisfied Customers: 11613
Experience:  Practicing Veterinary Technician for 26 years.Former Veterinary Practice Owner, Technician Trainer
23185754
Type Your Cat Question Here...
Candy R. is online now
A new question is answered every 9 seconds

My cat ate 2 50 mg tramadol pills in a pill pocket intended

Customer Question

Customer: Hi my name is ***** ***** my cat ate 2 50 mg tramadol pills in a pill pocket intended for our 45 pound dog. He has thrown up and is now drooling. What do I do???
JA: Thanks. Can you give me any more details about your issue?
Customer: About an hour ago he stole a pill pocket off the counter with the pills in it. We weren't sure if he consumed them or not but about 10 minutes ago he vomited and some of the pills were in there and now he is alert but drooling.
JA: OK got it. Last thing — JustAnswer charges a fee (generally around $19) to post your type of question to Cat Experts (you only pay if satisfied). There are a couple customers ahead of you. Are you willing to wait a bit?
Customer: yes i sure am
JA: OK. Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 11 months ago.
Category: Cat
Expert:  Candy R. replied 11 months ago.

Hello. I am sorry to hear that your kitty ingested a high dose of Tramadol.

Can you tell me if you saw any of the pills in the vomit?

How long after he ingested the pills did he vomit?

Other then the drooling how is he acting?

Customer: replied 11 months ago.
it was hard to tell but I looked like there was some white parts of the pills in the puke , it was probably hour and a half ago that he ingested it , half an hour 45 minutes ago that he threw up . he's just sitting here on the table by us
Expert:  Candy R. replied 11 months ago.

Thank you.

One concern is that this medication is not only a pain reliever it is also monoamine reuptake inhibitor and this dose could potentially result in Serotonin syndrome. Serotonin syndrome can cause tremors, seizures, increased breathing, a dangerous increase in heart rate and elevated body temp.

You could also see extreme sedation or hyperactivity with this drug.

At a high dose this drug can be given at a dose of 5mgs per pound once daily so this is far above the high end of the safe dose.

I know this is not what you want to hear but even though he may have vomited up the pill I would suggest having him seen at your vet. He may need no treatment other then some IV fluids to help flush his system but he should be closely monitored for the next few hours. I would feel safer having your vet keep an eye on him for the day. If seizures, elevated body temp or increased heart rate develops then they will be able to address it immediately.

I would like to tell you to just monitor him at home but I would hate to see serious complications develop and then see you rush to get treatment.

Hopefully he vomited up most of it, however being monitored for the day would be in his best interest.

Please keep me posted on how things are going. Please reply back if I can be of additional assistance.

Candy

Expert:  Candy R. replied 11 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Candy R.